Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bad Reaction to both Intelence/Truvada, and Isentress/Truvada
May 16, 2011

I recently started medication for HIV for the very first time. My doctor first put me on Intelence/Truvada as I was worried about the CNS side effects of Atripla/Sustiva. After being on the medication for 8 days, I had almost no energy and could barely get off the couch. I was also having problems falling asleep. Then my doctor switched me to Isentress/Truvada, and again after about 8 days it had the same effect, plus it was really irritable and depressed.

Could that have been the Truvada in both cases? I'm at a loss as to what to try next. Both regimens were a bit scary for me, as my doctor wasn't expecting many side effects.

Response from Dr. Young

Hello and thanks for your interesting question.

I think that your conclusion could very well be correct. While diarrhea is not commonly associated with the medications in Truvada (tenofovir and emtricitabine), I do think that your history of similar symptoms while taking both regimens is compelling.

There are a few possibile treatment options- perhaps the simplest is to consider the use of the alternative NRTI combination, Epzicom (abacavir+lamivudine). A simple genetic test screens for the risk of allergic reaction to abacavir, and if negative, would indicate that this could be an option.

Alternatively, your doctor could "unbundle" the Truvada and substitute Epivir (lamivudine) for the emtricitabine, to see if the later was the culprit; or a switch of abacavir for the tenofovir component.

We've had to run this strategy on occasion and found that there are a small minority of patients who develop gastrointestinal symptoms while on the Truvada components (or Atripla).

Hope this helps, BY



Previous
Missing One Med
Next
how long does it take...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement